Alert archive / New York / Coastal Flood Statements in 2022
Coastal Flood Statement 13, NWS New York, NY
NWS New York, NY issued this coastal flood statement at May 19, 2022, 10:41 PM EDT for Nassau County, Queens County, New York. It took effect at May 19, 2022, 11:00 PM EDT. It was in force for 2 hr.
The area
The counties it named.
The facts
- Issued
- May 19, 2022, 10:41 PM EDT (02:41 UTC)
- In effect from
- May 19, 2022, 11:00 PM EDT
- Expired
- May 20, 2022, 1:00 AM EDT
- In force
- 2 hr
- Issued by
- NWS New York, NY
Counties Nassau County, NY, Queens County, NY
The radar
The Brookhaven radar (KOKX), 74 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 2.7 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1065 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
832 WHUS41 KOKX 200241 CFWOKX Coastal Hazard Message National Weather Service New York NY 1041 PM EDT Thu May 19 2022 NYZ178-179-200500- /O.NEW.KOKX.CF.S.0013.220520T0300Z-220520T0500Z/ Southern Queens-Southern Nassau- 1041 PM EDT Thu May 19 2022 ...COASTAL FLOOD STATEMENT IN EFFECT UNTIL 1 AM EDT FRIDAY... * WHAT...Up to one half foot of inundation above ground level expected in vulnerable areas near the waterfront and shoreline. * WHERE...Southern Nassau and Southern Queens Counties. * WHEN...Until 1 AM EDT Friday. * IMPACTS...Some water on low lying roads and property. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive through flooded roadways. && $$ For more information from the National Weather Service visit https://weather.gov/nyc
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this coastal flood statement went out at May 19, 10:40 PM EDT, 1 minute earlier.
Area forecast discussion, May 19, 10:40 PM EDT, 1 minute before
Area Forecast Discussion
National Weather Service New York NY
1040 PM EDT Thu May 19 2022
.SYNOPSIS...
A weakening cold front pushes through the region tonight,
eventually becoming stationary to the southwest of the region.
The front will become a warm front and approach on Friday,
eventually moving across late Friday night. This warm front
moves well north of the area Saturday. A cold front approaches
the area from the west on Sunday, moving through Sunday night
before stalling to our south early next week. Behind the front,
high pressure builds in through the middle of next week. A
frontal system may approach the area from the west toward the
end of next week.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Expecting no more than a spotty shower or two in the interior
early this evening before activity wanes with the loss of
daylight. Height rises and mid level capping is expected to
limit how much vertical lift there will be, so omitted any
chance of thunder with this update. By 01Z Friday and thereafter
through the rest of tonight, dry conditions are expected for
the entire forecast region.
A weak ridge of high pressure will be moving in later tonight,
keeping dry conditions late evening through overnight and into
early Friday morning. The pressure gradient will be weak as well
and with that, winds will be light. While clouds will initially
decrease early this evening, they are expected to increase
thereafter especially along the coast with fog developing as
well. Dense fog will be possible but there is uncertainty on
duration and extent of it.
Used the NBM for lows as this kept temperatures relatively
warmer across Long Island and Southern Connecticut on average
than MET and MAV guidance. These locations are expected to have
more clouds without as much radiational cooling. Lows forecast
range from the upper 40s to upper 50s, lowest out east and
across interior and highest within the NYC area.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
The weak cold front that moved across Thursday night will
initially be stalled out to the south and west of the area but
will gain movement and return northward. The front will become a
warm front and approach the region during the day on Friday. The
warm front moves across late Friday night.
For highs, used NBM 50th percentile and MAV guidance for
interior and then a blend of NBM 50th percentile, MET and MAV
guidance for coastal areas. SE flow keeps the coastal areas
relatively cooler from maritime air being brought in. Highs
forecast range from upper 60s to lower 70s along the coast, to
more within the mid 70s to lower 80s for inland locations.
Clouds will be lingering as well but are expected to lift with
fog burning off by mid morning. The fog could linger into late
morning. Additional clouds and a chance of showers are forecast
ahead of an approaching mid level shortwave. Highest positive
vorticity advection moves in with this shortwave late in the
afternoon into the evening. At the surface, the warm front will
continue to approach from the south and west. The maritime
influence will allow for more stable air near the coast.
Away from the coast, particularly for those warmest locations
across interior Northeast NJ and northern parts of the Lower
Hudson Valley as well as interior southern CT, there will be a
slight chance of thunderstorms. Did not mention any thunder near
the coast for afternoon into early evening.
Warmer air aloft at 850mb moves in Friday night and with that
there will be an increased in elevated instability as diagnosed
by negative Showalter Indices. Coastal in addition to inland
areas have a slight chance of thunderstorms near the vicinity of
the warm front Friday night after 00Z Saturday.
The mid level shortwave exits east of the region late evening
into the overnight. Ridging in the mid levels occurs Friday
night into early Saturday morning from west to east allowing for
dry conditions to return. With winds decreasing Friday night
and remaining onshore, put in areas of fog along the coast and
patchy fog for the interior.
Warmer blend of lows used for Friday night using the NBM 50th
percentile instead of the cooler blend of MAV and MET guidance,
with lows mostly in the upper 50s to lower 60s.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
The long-term starts out with the first real taste of summer across
the region this weekend with a building mid-level ridge.
At the surface, a warm front lifts through the region early
Saturday, with southwest flow developing. 850 temps climb to around
20C with H5 heights approaching 590 dm. With daytime mixing, this
should allow surface temps to reach the low-to-mid 90s away from the
coast. Along the immediate shoreline, the cool onshore wind will
mitigate the core of the heat and hold maxTs down in the 70s and 80s.
With subsidence aloft as the ridge axis moves overhead and offshore,
expecting abundant sunshine on Saturday. Forecast dew points are
progged in the low-to-mid 60s, which yields apparent Ts not too much
different from actual Ts. Adding confidence to this is that NBM
probabilities of exceeding 90F continues to increase from previous
cycles, with a broad swath of 60-90% probabilities across NYC and
points northwest. Similar conditions can be expected on Sunday,
perhaps a touch or two cooler, which leads to parts of the region
approaching advisory criteria. Will hold off on headlines for the
time being given the marginal conditions, but with the setup,
advisory-level heat looks possible across much of the interior. A
few daily record highs may also be broken, particularly on
Saturday. See climate section below for more details.
A cold front begins to approach the region on Sunday, with cloud
cover building and gradually lowering late in the day and through
the evening. Guidance has been slowing the progression of this
front, with passage now not expected until overnight into Monday.
Maintained PoPs at high chance with showers expected ahead of the
front, and the possibility of a few thunderstorms as well. The best
chance for thunder looks to be across the Lower Hudson Valley and
interior Connecticut.
Conditions cool and dry out behind the front, with temperatures
returning to seasonable much of next week. Uncertainty lies in how
far south the cold front sinks before stalling though, with some
global models, such as the GFS, trying to develop a weak area
of low pressure along it on Monday or Tuesday, bringing additional
wet weather. Others remain dry however, instead sending a
shortwave toward the region sometime in the middle of next
week. The result is slight chance or chance PoPs covering the
entire region much of next week. The good news is this does not
appear to be a washout, but rather a few features that need to
be watched that will dictate the coverage and timing of any
precipitation. Didn't stray far from NBM for this update, though
capped PoPs at lower chance for now later in the period.
&&
.AVIATION /03Z FRIDAY THROUGH TUESDAY/...
A trough of low pressure will be nearby tonight, otherwise weak high
pressure will be in place through Friday.
Mainly VFR conditions to start the TAF period for the city
terminals to points west. There is a low confidence flight
category forecast tonight. Current forecast has IFR developing
later tonight for all terminals. There is a possibility however
that VFR prevails for most of the night for the city terminals
and points west.
Light and variable winds tonight, becoming SE and increasing on
Friday.
NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Low confidence flight category forecast tonight. Conditions could
remain VFR longer than currently forecast. Should IFR develop,
it may last a couple of hours longer than forecast Friday
morning.
.OUTLOOK FOR 00Z SATURDAY THROUGH TUESDAY...
.Friday Night...MVFR or lower possible.
.Saturday...AM MVFR or lower possible, otherwise VFR.
.Sun...Mainly VFR, but afternoon/eve showers/thunderstorms possible
with MVFR.
.Mon...Chance of MVFR or lower and showers.
.Tue...Mainly VFR. Slight chance of showers.
Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
For the marine short term forecast through Friday night, overall
a weak pressure gradient will keep winds light enough to stay
well below SCA criteria. Seas are also forecast to remain below
SCA thresholds through Friday night.
With warm weather expected this weekend, it's important to keep in
mind that water temperatures remain in the 50s. A Marine Weather
Statement will likely be needed Saturday and Sunday to highlight the
danger of swimming in waters so cold.
SCA conditions are possible on the ocean waters with a cold frontal
passage Sunday evening into Monday morning, when seas are expected
to reach 5 ft and southwest gusts flirt with 25 kt.
Otherwise, sub-SCA criteria expected on all waters through late next
week.
&&
.HYDROLOGY...
A locally heavy downpour will be possible with rain showers
Friday afternoon into Friday evening. Overall, rain amounts
around a quarter inch are forecast with the rain showers Friday
afternoon into Friday evening with localized higher amounts
possible. Aside from possible localized minor nuisance flooding
with any thunderstorms Friday afternoon into Friday evening, no
other hydrologic impacts are expected.
No hydrologic impacts are anticipated thereafter through the
middle of next week.
&&
.CLIMATE...
Unseasonably warm temperatures are expected on Saturday and Sunday.
Here is a list of the record high temperatures for our local climate
sites and their corresponding forecast high temperatures.
Saturday:
Central Park, NY...................93 in 1996 Forecast High: 92
JFK International Airport..........90 in 1996 Forecast High: 85
Laguardia Airport..................93 in 1996 Forecast High: 90
Islip/MacArthur Airport............90 in 1996 Forecast High: 85
Newark Liberty.....................96 in 1996 Forecast High: 94
Bridgeport, CT.....................88 in 1959 Forecast High: 84
Sunday:
Central Park, NY...................96 in 1941 Forecast High: 90
JFK International Airport..........94 in 2021 Forecast High: 83
Laguardia Airport..................94 in 1992 Forecast High: 88
Islip/MacArthur Airport............92 in 1992 Forecast High: 81
Newark Liberty.....................98 in 1992 Forecast High: 93
Bridgeport, CT.....................88 in 2021 Forecast High: 83
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.
&&Hazardous weather outlook, May 19, 4:50 PM EDT, 5 hours 51 minutes before
Hazardous Weather Outlook National Weather Service New York NY 450 PM EDT Thu May 19 2022 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-202100- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk- Northeast Suffolk-Southwest Suffolk-Southeast Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 450 PM EDT Thu May 19 2022 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The first widespread hot spell of the season is expected this weekend, with heat indices in the low-to-mid 90s away from the coast. This will increase the risk of heat-related illness for vulnerable populations. With the heat expected this weekend, it's important to keep in mind that ocean, nearshore, and inland water temperatures remain cold, in the 50s to around 60 degrees. Physical incapacitation and hypothermia are likely in as little as 10 minutes if you fall in the water, greatly increasing the risk of drowning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ331-332-335-338-340-345-350-353-355-202100- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 450 PM EDT Thu May 19 2022 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. With the heat expected this weekend, it's important to keep in mind that ocean and nearshore water temperatures remain cold, in the 50s to around 60 degrees. Physical incapacitation and hypothermia are likely in as little as 10 minutes if you fall in the water, greatly increasing the risk of drowning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 3:16 AM EDT | Dense Fog Advisory | OKX | Orange, Putnam, Rockland, Suffolk, Westchester | 6 hr |
| May 20, 4:06 AM EDT | Heat Advisory | OKX | Bronx, Kings, New York, Orange, Putnam, Queens and 3 more | 59 hr |
| May 20, 6:39 AM EDT | Marine Dense Fog Advisory | OKX | 4 hr | |
| May 20, 4:52 PM EDT | Special Marine Warning | OKX | 53 min | |
| May 20, 5:14 PM EDT | Special Marine Warning | OKX | 46 min | |
| May 20, 5:24 PM EDT | Special Marine Warning | OKX | 66 min | |
| May 20, 5:29 PM EDT | Special Weather Statement | OKX | Kings, Queens | 46 min |
| May 20, 5:41 PM EDT | Special Marine Warning | OKX | 64 min | |
| May 20, 6:02 PM EDT | Special Weather Statement | OKX | Nassau | 43 min |
| May 20, 6:28 PM EDT | Special Marine Warning | OKX | 62 min | |
| May 20, 6:47 PM EDT | Special Weather Statement | OKX | Suffolk | 43 min |
| May 20, 7:44 PM EDT | Special Marine Warning | OKX | 46 min |
Nearby
Coastal Flood Statements in New York, 2022Every coastal flood statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.